Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 143, NWS Lake Charles, LA

September 14, 2008St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 14, 2008, 3:43 PM CDT for St. Mary Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2008, 3:43 PM CDT (20:43 UTC)
Expired
Sep 14, 2008, 4:10 PM CDT
In force
27 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2965 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2965 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 142043
TORLCH
LAC101-142130-
/O.NEW.KLCH.TO.W.0143.080914T2043Z-080914T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
343 PM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL 430 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BALDWIN...
  OR ABOUT 6 MILES SOUTH OF JEANERETTE...MOVING NORTHEAST AT 17 MPH.

* THE TORNADO WILL BE NEAR...
  BALDWIN BY 355 PM CDT...
  CHARENTON BY 400 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A SMALL INTERIOR ROOM.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2995 9162 2990 9141 2975 9164 2980 9175
TIME...MOT...LOC 2043Z 226DEG 15KT 2984 9163

$$

BRAZZELL
2 follow-up statements
000 
WWUS54 KLCH 142059
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
359 PM CDT SUN SEP 14 2008

LAC101-142130-
/O.CON.KLCH.TO.W.0143.000000T0000Z-080914T2130Z/
ST. MARY LA-
359 PM CDT SUN SEP 14 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHWESTERN ST. MARY PARISH...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BALDWIN...OR ABOUT
NEAR JEANERETTE...MOVING NORTHEAST AT 17 MPH.

THE TORNADO WILL BE NEAR...
  CHARENTON BY 405 PM CDT...

PEOPLE IN THE PATH OF THIS STORM NEED TO FIND A PLACE OF SAFETY NOW
GO TO AN INTERIOR ROOM AWAY FROM WINDOWS ON THE LOWEST FLOOR. PUT AS
MANY WALLS BETWEEN YOURSELF AND THE OUTDOORS AS YOU CAN.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2995 9162 2990 9141 2975 9164 2980 9175
TIME...MOT...LOC 2059Z 236DEG 14KT 2989 9158

$$
000 
WWUS54 KLCH 142110
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
410 PM CDT SUN SEP 14 2008

LAC101-142120-
/O.CAN.KLCH.TO.W.0143.000000T0000Z-080914T2130Z/
ST. MARY LA-
410 PM CDT SUN SEP 14 2008

...THE TORNADO WARNING FOR NORTHWESTERN ST. MARY PARISH IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LEVEL
AND IS NO LONGER SEVERE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
OFFICE IN LAKE CHARLES AT 337-477-5285

LAT...LON 2995 9162 2990 9141 2975 9164 2980 9175
TIME...MOT...LOC 2110Z 236DEG 14KT 2991 9154

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 14, 2:59 PM CDT, 44 minutes earlier.

Area forecast discussion, Sep 14, 2:59 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
259 PM CDT SUN SEP 14 2008

.SHORT TERM...
COLD FRONT CURRENTLY MOVING ACROSS NORTH LOUISIANA AND EXTENDED FROM
NORTHWEST MISSISSIPPI TO UPPER SOUTHEAST TEXAS COASTAL AREA.
LEADING EDGE OF SHOWERS AND THUNDERSTORMS PUSHED EAST OF THE
ATCHAFALAYA BASIN AND BACK END OF RAIN AREA SLOWLY ERODING NEAR
SABINE RIVER AS MOISTURE AXIS IS BECOMING ELONGATED FROM RAPIDLY
EXITING REMNANTS OF IKE INTO THE GREAT LAKES STATES AND DEVELOPING
LOW PRESSURE AREA ALONG LOWER TEXAS COAST. THE GFS MODEL WAS
AGGRESSIVE IN SPREADING COPIOUS RAINFALL NORTHWARD INTO THE
FORECAST AREA BUT THIS DOES NOT SEEM PLAUSIBLE BASED ON LATEST
SATELLITE TRENDS. OPTED TO GO WITH DRIER NAM SOLUTION THAT
ACKNOWLEDGED THE ELONGATION AND DEFORMATION OF MOISTURE AXIS THIS
AFTERNOON. MAY NEED TO MAINTAIN CLOUDINESS LONGER UNTIL THE UPPER
TROUGH AXIS SWINGS THROUGH LATE MONDAY. THEREAFTER...HIGH PRESSURE
SHOULD BUILD INTO THE REGION AND ONSET A MUCH NEEDED DRYING TREND.

&&

.LONG TERM...
AUTUMN-LIKE CONDITIONS EXPECTED AS SURFACE HIGH PRESSURE REMAINS
IN PLACE WITH SLIGHTLY BELOW NORMAL TEMPERATURES THROUGH THE WEEK
AND BELOW NORMAL RAIN CHANCES BEYOND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  70  82  64  83  63 /  50  20  20  20  10
KBPT  69  84  64  83  62 /  50  20  20  20  10
KAEX  67  82  59  82  58 /  40  10  20  20  10
KLFT  70  83  62  82  62 /  50  20  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

24/LIX
Hazardous weather outlook, Sep 14, 5:27 AM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
527 AM CDT SUN SEP 14 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151030-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
527 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AS THE REMNANTS OF IKE MOVE OFF TO THE NORTHEAST...THE RISK FOR A
FEW BRIEF TORNADOES WILL CONTINUE THROUGH MID MORNING. A COASTAL
FLOOD WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE
WESTERN LOUISIANA COAST. HEAVY DOWNPOURS WILL CONTINUE IN THE
LINGERING OUTER RAIN BANDS OF IKE. IN ADDITION...A COLD FRONT WILL
MOVE INTO THE REGION BY LATE AFTERNOON...LEADING TO MORE
WIDESPREAD MODERATE TO HEAVY RAINFALL. ADDITIONAL FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS WILL LIKELY OCCUR. AVOID HIGH
WATERS. TURN AROUND DONT DROWN.

SUSTAINED WINDS NEAR 15 MPH WITH HIGHER GUSTS CAN BE EXPECTED FOR
COASTAL AREAS THROUGH THE MORNING. EXPECT GUSTS TO DIMINISH
THROUGH THE AFTERNOON. SEAS WILL CONTINUE TO SUBSIDE THROUGH THE
DAY ALSO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH THE MORNING.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:13 PM CDTTornado WarningLCHVernon32 min
Sep 13, 7:46 PM CDTTornado WarningLCHVernon29 min
Sep 13, 8:47 PM CDTRiver Flood WarningLCHRapides7 days
Sep 13, 9:21 PM CDTCoastal Flood WarningLCH7 days
Sep 13, 10:52 PM CDTTornado WarningLCHRapides, Vernon23 min
Sep 14, 1:20 AM CDTSevere Thunderstorm WarningLCHCalcasieu59 days
Sep 14, 3:18 AM CDTTornado WarningLCHAllen, Beauregard, Vernon42 min
Sep 14, 3:22 AM CDTFlash Flood WarningLCHAllen, Beauregard, Rapides, Vernon5 hr
Sep 14, 3:45 AM CDTTornado WarningLCHAllen, Evangeline, Rapides, Vernon60 min
Sep 14, 3:57 AM CDTTornado WarningLCHAllen, Beauregard, Vernon63 min
Sep 14, 5:28 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu, Vernon3 hr
Sep 14, 6:12 AM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more10 hr
Sep 14, 8:03 AM CDTFlash Flood WarningLCHCalcasieu4 hr
Sep 14, 8:26 AM CDTFlash Flood WarningLCHBeauregard3 hr
Sep 14, 8:36 AM CDTFlash Flood WarningLCHAllen, Beauregard, Evangeline, Rapides, Vernon3 hr
Sep 14, 9:18 AM CDTFlash Flood WarningLCHCameron3 hr
Sep 14, 9:21 AM CDTRiver Flood WarningLCHAllen48 hr
Sep 14, 9:21 AM CDTRiver Flood WarningLCHAllen5 days
Sep 14, 9:29 AM CDTSpecial Marine WarningLCH71 days
Sep 14, 10:21 AM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry3 hr
Sep 14, 10:56 AM CDTFlash Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry5 hr
Sep 14, 12:18 PM CDTFlash Flood WarningLCHCameron117 min
Sep 14, 12:41 PM CDTFlash Flood WarningLCHAcadia, Lafayette, Saint Landry, Saint Martin, Vermilion3 hr
Sep 14, 2:31 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary89 min
Sep 14, 2:33 PM CDTAreal Flood WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more12 hr
Sep 14, 3:58 PM CDTFlash Flood WarningLCHIberia, St. Mary92 min
Sep 14, 5:58 PM CDTFlash Flood WarningLCHSaint Martin, St. Mary92 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.